Journal of Symbolic Logic

Implicit proofs

Jan Krajíček

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We describe a general method how to construct from a propositional proof system P a possibly much stronger proof system iP. The system iP operates with exponentially long P-proofs described “implicitly” by polynomial size circuits.

As an example we prove that proof system iEF, implicit EF, corresponds to bounded arithmetic theory V12 and hence, in particular, polynomially simulates the quantified propositional calculus G and the Πb1-consequences of S12 proved with one use of exponentiation. Furthermore, the soundness of iEF is not provable in S12. An iteration of the construction yields a proof system corresponding to T2 + Exp and, in principle, to much stronger theories.

Article information

J. Symbolic Logic, Volume 69, Issue 2 (2004), 387-397.

First available in Project Euclid: 19 April 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Krajíček, Jan. Implicit proofs. J. Symbolic Logic 69 (2004), no. 2, 387--397. doi:10.2178/jsl/1082418532.

Export citation


  • S. R. Buss Bounded arithmetic, Bibliopolis, Naples,1986.
  • S. A. Cook Feasibly constructive proofs and the propositional calculus, Seventh Annual ACM Symposium on Theory of Computing, Association of Computing Machinery Press,1975, pp. 83--97.
  • S. A. Cook and R. A. Reckhow The relative efficiency of propositional proof systems, Journal of Symbolic Logic, vol. 44 (1979), no. 1, pp. 36--50.
  • Jan Krajíček Exponentiation and second-order bounded arithmetic, Annals of Pure and Applied Logic, vol. 48 (1990), no. 3, pp. 261--276.
  • Jan Krajíček and Pavel Pudlák Propositional proof systems, the consistency of first order theories and the complexity of computations, Journal of Symbolic Logic, vol. 54 (1989), no. 3, pp. 1063--1079.
  • Jan Krajíček and Gaisi Takeuti On bounded $\Sigma\sp 1\sb 1$ polynomial induction, Feasible mathematics (S. R. Buss and P. J. Scott, editors), Birkhäuser Boston,1990, pp. 259--280.